Alert archive / California / Red Flag Warnings in 2014

Red Flag Warning 11, NWS Reno, NV

June 30, 2014Washoe County, Nevada; 7 counties in California

NWS Reno, NV issued this red flag warning at Jun 30, 2014, 9:16 AM PDT for Washoe County, Nevada; 7 counties in California. It took effect at Jul 1, 2014, 1:00 PM PDT. It was in force for 8 hr. 7 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 2014, 9:16 AM PDT (16:16 UTC)
In effect from
Jul 1, 2014, 1:00 PM PDT
Expired
Jul 1, 2014, 9:00 PM PDT
In force
8 hr
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:38 PM PDTTSTM WND GST 784 E Incline Village, NVLITTLE VALLEY RAWS
Jul 1, 5:30 PM PDTTSTM WND GST 636 Ne Incline Village, NVSLIDE MOUNTAIN WEATHER SENSOR.
Jul 1, 5:55 PM PDTTSTM WND GST 68Reno, NV68 MPH WIND GUST REPORTED AT RENO AIRPORT.
Jul 1, 6:08 PM PDTTSTM WND DMG5 E Reno, NVMULTIPLE REPORTS OF LARGE TREE LIMBS DOWN ALONG SPARKS BLVD AND AT THE SPARKS MARINA. SEVERAL LARGE LIMBS HAD DOWNED A FENCE SECTION.
Jul 1, 6:08 PM PDTTSTM WND GST 466 E Reno, NVMEASURED 46 MPH WIND GUST AT NDOT SPARKS BOULEVARD SENSOR.
Jul 1, 6:13 PM PDTTSTM WND GST 715 Nw Reno, NV71 MPH WIND GUST REPORTED AT NWS RENO OFFICE AT 613PM.
Jul 1, 7:11 PM PDTTSTM WND GST 593 N Doyle, CATHUNDERSTORM OUTFLOW AT DOYLE RAWS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

925 
WWUS85 KREV 301616
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
916 AM PDT MON JUN 30 2014

CAZ272-273-NVZ450-459-010430-
/O.NEW.KREV.FW.W.0011.140701T2000Z-140702T0400Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
916 AM PDT MON JUN 30 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM PDT TUESDAY FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR THE EASTERN SIERRA AND
WESTERN NEVADA SIERRA FRONT...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS...WHICH IS IN
EFFECT FROM 1 PM TO 9 PM PDT TUESDAY.

* AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE 
  ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN 
  LYON COUNTIES.

* THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
  TUESDAY AFTERNOON INTO TUESDAY EVENING. THERE WILL BE A MIX OF
  WET AND DRY STORMS BECOMING DRIER THROUGH THE AFTERNOON.

* OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE
STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO
911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES
AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
6 follow-up statements
307 
WWUS85 KREV 302218
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
318 PM PDT MON JUN 30 2014

CAZ272-273-NVZ450-459-011400-
/O.CON.KREV.FW.W.0011.140701T2000Z-140702T0400Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
318 PM PDT MON JUN 30 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 9 PM PDT 
TUESDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS OF
THE EASTERN SIERRA AND WESTERN NEVADA SIERRA FRONT...

* AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE 
  ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN 
  LYON COUNTIES.

* THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
  TUESDAY AFTERNOON INTO TUESDAY EVENING. THERE WILL BE A MIX OF
  WET AND DRY STORMS BECOMING DRIER THROUGH THE AFTERNOON.

* OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE
STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO
911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES
AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
006 
WWUS85 KREV 011324
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
624 AM PDT TUE JUL 1 2014

CAZ272-273-NVZ450-459-020400-
/O.CON.KREV.FW.W.0011.140701T2000Z-140702T0400Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
624 AM PDT TUE JUL 1 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS
FOR PORTIONS OF THE EASTERN SIERRA AND WESTERN NEVADA SIERRA
FRONT...

* AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE 
  ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN 
  LYON COUNTIES.

* THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
  BY EARLY THIS AFTERNOON NEAR THE SIERRA BEFORE PUSHING OUT INTO
  WESTERN NEVADA BY LATE AFTERNOON AND EARLY EVENING. THERE WILL
  BE A MIX OF WET AND DRY STORMS.

* OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE
STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO 911
IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES AND
PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
579 
WWUS85 KREV 011605
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
905 AM PDT TUE JUL 1 2014

CAZ270-271-278-NVZ458-020400-
/O.EXA.KREV.FW.W.0011.140701T2000Z-140702T0400Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
905 AM PDT TUE JUL 1 2014

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
THE NORTHEASTERN SIERRA...NORTHEASTERN CALIFORNIA AND FAR
NORTHWESTERN NEVADA...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A RED FLAG
WARNING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS...WHICH IS IN
EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM PDT THIS EVENING.

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 271 WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA-
  EASTERN NEVADA COUNTIES...FIRE ZONE 278 EASTERN LASSEN COUNTY 
  AND FIRE ZONE 458 NORTHERN WASHOE COUNTY.

* THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
  BY THIS AFTERNOON AND CONTINUE INTO THE EVENING. THERE WILL BE
  A MIX OF WET AND DRY STORMS.

* OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE
STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO
911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES
AND PREPAREDNESS TIPS.

&&

$$

CAZ272-273-NVZ450-459-020400-
/O.CON.KREV.FW.W.0011.140701T2000Z-140702T0400Z/
GREATER LAKE TAHOE AREA-MONO-EASTERN ALPINE COUNTIES-
WESTERN NEVADA SIERRA FRONT-MINERAL AND SOUTHERN LYON COUNTIES-
905 AM PDT TUE JUL 1 2014

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM PDT THIS EVENING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS
FOR PORTIONS OF THE EASTERN SIERRA AND WESTERN NEVADA SIERRA
FRONT...

* AFFECTED AREA...FIRE ZONE 272 GREATER LAKE TAHOE AREA...FIRE 
  ZONE 273 MONO-EASTERN ALPINE COUNTIES...FIRE ZONE 450 WESTERN 
  NEVADA SIERRA FRONT AND FIRE ZONE 459 MINERAL AND SOUTHERN 
  LYON COUNTIES.

* THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
  BY EARLY THIS AFTERNOON NEAR THE SIERRA BEFORE PUSHING OUT INTO
  WESTERN NEVADA BY LATE AFTERNOON AND EARLY EVENING. THERE WILL
  BE A MIX OF WET AND DRY STORMS.

* OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE
STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO
911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES
AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
037 
WWUS85 KREV 020144
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
644 PM PDT TUE JUL 1 2014

CAZ273-020245-
/O.CAN.KREV.FW.W.0011.000000T0000Z-140702T0400Z/
MONO-EASTERN ALPINE COUNTIES-
644 PM PDT TUE JUL 1 2014

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR THE TAHOE BASIN...MONO COUNTY AND ALPINE
COUNTY...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG
WARNING.

STORMS HAVE ENDED OVER THE SIERRA FROM LAKE TAHOE SOUTHWARD INTO
MONO COUNTY. NO ADDITIONAL LIGHTNING STARTS ARE EXPECTED.

$$

CAZ270>272-278-NVZ450-458-459-020400-
/O.CON.KREV.FW.W.0011.000000T0000Z-140702T0400Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-GREATER LAKE TAHOE AREA-
EASTERN LASSEN COUNTY-WESTERN NEVADA SIERRA FRONT-
NORTHERN WASHOE COUNTY-MINERAL AND SOUTHERN LYON COUNTIES-
644 PM PDT TUE JUL 1 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 271 WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA-
  EASTERN NEVADA COUNTIES...FIRE ZONE 272 GREATER LAKE TAHOE 
  AREA...FIRE ZONE 278 EASTERN LASSEN COUNTY...FIRE ZONE 450 
  WESTERN NEVADA SIERRA FRONT...FIRE ZONE 458 NORTHERN WASHOE 
  COUNTY AND FIRE ZONE 459 MINERAL AND SOUTHERN LYON COUNTIES.

* THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL
  CONTINUE NORTH OF RENO AND ACROSS PARTS OF NORTHEAST CALIFORNIA
  EARLY THIS EVENING.

* OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE
STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO
911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES
AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
941 
WWUS85 KREV 020233
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
733 PM PDT TUE JUL 1 2014

CAZ272-NVZ450-459-020345-
/O.CAN.KREV.FW.W.0011.000000T0000Z-140702T0400Z/
GREATER LAKE TAHOE AREA-WESTERN NEVADA SIERRA FRONT-
MINERAL AND SOUTHERN LYON COUNTIES-
733 PM PDT TUE JUL 1 2014

...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS AND STRONG
OUTFLOW WINDS FOR THE SIERRA FRONT AS WELL AS SOUTHERN LYON AND
MINERAL COUNTIES...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG
WARNING.

THUNDERSTORMS HAVE ENDED FOR THE SIERRA FRONT AND THE THREAT OF
STRIKES OVER MINERAL COUNTY IS VERY LOW. THEREFORE THE RED FLAG
WARNING HAS BEEN CANCELLED.

$$

CAZ270-271-278-NVZ458-020400-
/O.CON.KREV.FW.W.0011.000000T0000Z-140702T0400Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
733 PM PDT TUE JUL 1 2014

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA...

* AFFECTED AREA...FIRE ZONE 270 SURPRISE VALLEY CALIFORNIA...
  FIRE ZONE 271 WESTERN LASSEN-EASTERN PLUMAS-EASTERN SIERRA-
  EASTERN NEVADA COUNTIES...FIRE ZONE 278 EASTERN LASSEN COUNTY 
  AND FIRE ZONE 458 NORTHERN WASHOE COUNTY.

* THUNDERSTORMS...ISOLATED TO SCATTERED THUNDERSTORMS WILL 
  CONTINUE NORTH OF RENO AND ACROSS PARTS OF NORTHEAST 
  CALIFORNIA EARLY THIS EVENING.

* OUTFLOW WINDS...STRONG WIND GUSTS GREATER THAN 60 MPH POSSIBLE.

* IMPACTS...LIGHTNING MAY CREATE NEW FIRE STARTS AND COMBINE 
  WITH STRONG OUTFLOW WINDS TO PRODUCE RAPID FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING FOR DRY LIGHTNING MEANS NUMEROUS NEW WILDFIRE
STARTS FROM LIGHTNING ARE POSSIBLE. REPORT NEW FIRES TO
911 IMMEDIATELY. CONTINUE TO CHECK WEATHER.GOV/RENO FOR UPDATES
AND PREPAREDNESS TIPS.

&&

$$

HTTP://WEATHER.GOV/RENO
045 
WWUS85 KREV 020348
RFWREV

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
848 PM PDT TUE JUL 1 2014

CAZ270-271-278-NVZ458-020500-
/O.EXP.KREV.FW.W.0011.000000T0000Z-140702T0400Z/
SURPRISE VALLEY CALIFORNIA-WESTERN LASSEN-EASTERN PLUMAS-
EASTERN SIERRA-EASTERN NEVADA COUNTIES-EASTERN LASSEN COUNTY-
NORTHERN WASHOE COUNTY-
848 PM PDT TUE JUL 1 2014

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR NORTHEAST CALIFORNIA
AND NORTHWEST NEVADA...

SHOWER AND THUNDERSTORM ACTIVITY WAS DECREASING ACROSS THE REGION
WITH THE FOCUS SHIFTING NORTH OF LASSEN AND WASHOE COUNTIES.
ISOLATED LIGHTNING STRIKES ARE STILL POSSIBLE WITH GUSTY OUTFLOWS
TO 40 MPH NEAR ANY STORMS. THE COVERAGE WILL REMAIN LOW FOR THE
REST OF THE NIGHT.

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Jun 30, 3:22 AM PDT, 5 hours 54 minutes earlier.

Area forecast discussion, Jun 30, 3:22 AM PDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
322 AM PDT MON JUN 30 2014

.SYNOPSIS...
TEMPERATURES WELL ABOVE NORMAL WILL PREVAIL THROUGH MID-WEEK, WITH
HIGHS EXCEEDING 100 DEGREES IN SOME WESTERN NEVADA VALLEYS.
THUNDERSTORMS WILL ALSO BE POSSIBLE THROUGH WEDNESDAY WITH THE
BEST CHANCE ON TUESDAY. THIS RIDGE WILL WEAKEN LATER IN THE WEEK,
RESULTING IN TEMPERATURES EASING BACK CLOSER TO NORMAL FOR THE
HOLIDAY WEEKEND WITH DRY AND LOCALLY BREEZY CONDITIONS.

&&

.SHORT TERM...
HIGH PRESSURE WILL CONTINUE TO AMPLIFY THROUGH TUESDAY, THEN SHIFT
EAST ACROSS THE GREAT BASIN BY MID WEEK AS A TROUGH APPROACHES THE
WEST COAST. WEAK SHORTWAVE ENERGY ALONG WITH DAYTIME HEATING WILL
ALSO BRING THE POSSIBILITY OF CONVECTION FOR THE NEXT THREE DAYS.
FOR TODAY THIS POTENTIAL WILL BE LIMITED TO MONO COUNTY WITH
SPARSE COVERAGE AND SHORT LIVED CELLS, IF ANY MANAGE TO DEVELOP.

A BETTER CHANCE FOR THUNDER WILL ARRIVE FOR MUCH OF THE REGION
TUESDAY AS HEATING AND INSTABILITY IS MAXIMIZED, ALONG WITH SOME
FORCING ASSOCIATED WITH A WEAK SHORTWAVE APPROACHING THE SIERRA.
STORMS ARE MOST LIKELY TO DEVELOP NEAR THE SIERRA BY MIDDAY THEN
PUSH EAST IN THE AFTERNOON. A FEW DRY LIGHTNING STRIKES ARE
INITIALLY POSSIBLE DUE TO HIGH CLOUD BASES, FOLLOWED BY TRANSITION
TO HYBRID THUNDERSTORMS DUE TO EXPECTED SLOW MOVEMENT AND
PRECIPITABLE WATER RANGING FROM 0.50 TO 0.75 INCH. AS CELLS MOVE
INTO OR FORM OVER WESTERN NEVADA LATER IN THE AFTERNOON THROUGH
EARLY EVENING, THE POTENTIAL FOR STRONG OUTFLOW GUSTS WILL
INCREASE AS MODEL SOUNDINGS SHOW AN INVERTED-V PATTERN UP TO NEAR
500 MB. WHILE THIS COULD LEAD TO SOME FIRE WEATHER CONCERNS, THE
COVERAGE OF STORMS STILL APPEARS TO BE TOO MARGINAL FOR ANY FIRE-
RELATED WATCHES OR WARNINGS.

WHILE MOST STORMS WILL WIND DOWN DURING TUESDAY EVENING, A WEAK
UPPER LEVEL IMPULSE MOVING ACROSS OREGON COULD PRODUCE A FEW
ELEVATED THUNDERSTORM CELLS LATE TUESDAY NIGHT IN EXTREME
NORTHEAST CA-NORTHWEST NV. HOWEVER, CONFIDENCE IS LOW FOR THIS
LATE NIGHT CONVECTIVE POTENTIAL.

ON WEDNESDAY, THE THUNDERSTORM CHANCES SHIFT NORTH COMPARED TO
TUESDAY, AS DRIER AIR MASS PUSHES ACROSS THE SIERRA AND FAR
WESTERN NV. WINDS WILL INCREASE WITH SOME GUSTS AROUND 30 MPH
LATER IN THE AFTERNOON AND EVENING. ANOTHER WEAK UPPER LEVEL
IMPULSE COULD BRING MORE LATE NIGHT CONVECTION ACROSS EXTREME
NORTHEAST CA-NORTHWEST NV, WITH THE LATEST GUIDANCE FAVORING THIS
POSSIBILITY A LITTLE BETTER COMPARED TO TUESDAY NIGHT.

TEMPERATURES WILL CONTINUE CLIMBING TO THEIR PROJECTED PEAK VALUES
ON TUESDAY WHEN MORE WESTERN NV VALLEYS SHOULD REACH OR EXCEED 100
DEGREES. ON WEDNESDAY, WEST CENTRAL NV NEAR AND EAST OF HIGHWAY 95
COULD SURPASS 100 AGAIN, BUT FOR THE RENO-CARSON VICINITY THE
PROJECTED 700 MB TEMPS DROP BELOW +15 C WHICH WOULD FAVOR HIGHS IN
THE UPPER 90S. RENO TYPICALLY NEEDS +16 C AT 700 MB ON A WELL
MIXED DAY TO REACH 100 DEGREES. MJD

.LONG TERM...THURSDAY THROUGH SUNDAY...
COOLED HIGHS THURSDAY AND SATURDAY (UP TO 3 DEGREES) AND REMOVED
MENTION OF THUNDERSTORMS SUNDAY FOR MONO COUNTY, OTHERWISE LITTLE
CHANGE TO LONG TERM FORECAST.

THURSDAY, EASTERN CALIFORNIA AND WESTERN NEVADA WILL BE UNDER
SOUTHWEST FLOW ALOFT BETWEEN A ROCKIES/FOUR CORNERS HIGH AND A
TROUGH NEAR THE BRITISH COLUMBIA/WASHINGTON COAST. MODELS ARE DRY,
ALTHOUGH THEY HINT (IN 500 MB HUMIDITY FIELDS) AT SOME HIGH-BASED
CUMULUS OVER MONO AND MINERAL COUNTIES. IN ADDITION, BASED ON THE
ECMWF THERE COULD BE SOME CUMULUS BUILDUPS OVER NORTHERN LASSEN AND
WASHOE COUNTIES AS WELL WHEN THE AFTERNOON WESTERLIES KICK IN.

FRIDAY, MODELS START TO DIVERGE SLIGHTLY IN THE HANDLING OF THE
UPPER FLOW. THE ECMWF/GEM HAVE MUCH WEAKER FLOW THAN THE GFS OVER
THE REGION AS THOSE MODELS KEEP UPPER DISTURBANCES WITH THE PAC NW
TROUGH FURTHER NORTH. THE ONLY IMPACT (VERY MINOR) FROM THE
DIFFERENCES WILL BE SLIGHTLY COOLER HIGH TEMPERATURES FRIDAY IN THE
GFS THAN WITH THE ECMWF/GEM.

TEMPERATURES DISCREPANCIES INCREASE FURTHER BY LATE NEXT WEEKEND AS
THE ECMWF/GEM BRING STRONGER RIDGING OVERHEAD WHILE THE GFS LINGERS
TROUGHING OVER THE NORTHWEST CONUS. FOR INSTANCE, THE GFS IMPLIES
LOW 90S OVER FAR WESTERN NEVADA WHILE THE ECMWF INDICATES UPPER 90S.
I HAVE LEANED TOWARDS THE ECMWF/GEM FOR NOW FOR CONSISTENCY AS
THE GFS SOLUTION IS A BIG CHANGE FROM ITS PREVIOUS RUNS.

CONVECTION-WISE, BOTH MODELS SHOW RATHER WARM 500 MB TEMPS OF -4 C
TO -5 C WITH MINIMAL INDICATION OF ANY INSTABILITY IN HUMIDITY OR
LIFTED INDICES ON SUNDAY, SO I HAVE REDUCED POP AND REMOVED MENTION
OF THUNDERSTORMS. BY EARLY NEXT WEEK (DAYS 8-9), THIS COULD CHANGE
AS THE ECMWF AND GEM BRING LIGHT SOUTHEAST FLOW ALOFT INTO
MONO/MINERAL COUNTIES SO BUILDUPS COULD START TO SPRING UP THEN.
SNYDER
&&

.AVIATION...
AN UPPER RIDGE OVERHEAD WILL RESULT IN VFR CONDITIONS WITH GENERALLY
LIGHT WINDS (OUTSIDE OF THUNDERSTORMS) THROUGH TUESDAY AFTERNOON.
THIS AFTERNOON, CUMULUS BUILDUPS AND POSSIBLY A THUNDERSTORM OR TWO
ARE EXPECTED OVER MONO COUNTY, ESPECIALLY NEAR/WEST OF HIGHWAY 395.
STORM BASES WILL BE ABOVE 16 KFT MSL SO THE MAIN IMPACT FROM ANY
STORMS WILL BE TURBULENCE, GUSTY OUTFLOW WINDS TO AROUND 40 KTS AND
LIGHTNING.

TUESDAY, ISOLATED TO SCATTERED (MONO-MINERAL COUNTIES) THUNDERSTORMS
WILL DEVELOP NORTH INTO NORTHEAST CALIFORNIA AND WESTERN NEVADA IN
THE AFTERNOON. SNYDER
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

Nearby

Red Flag Warnings in California, 2014Red Flag Warnings in Nevada, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.